How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Robert Your Own Question
Dr. Robert
Dr. Robert, Doctor
Category: Medical
Satisfied Customers: 6680
Experience:  M.B.B.S, Experienced Family Physician
Type Your Medical Question Here...
Dr. Robert is online now
A new question is answered every 9 seconds

My 91 year old mother-in-law had Actonel get stuck in her throat

This answer was rated:

My 91 year old mother-in-law had Actonel get stuck in her throat on Saturday. She has seen an ENT who prescribed anti-biotics. My mother had a perforated esophagus and almost died.

How carefully should she be followed? She is in assisted living. Should Actonel be discontinued?
Welcome to and thank you for your question.
I'm so sorry to hear of your mother-in-law discomfort. I will do whatever I can to help answer your questions .First I need a little more information-

Does she have a throat irritation ?
Gagging sensation?
Difficulty in breathing and swallowing?
Which antibiotic has been prescribed?
Is she suffering any medical condition ?

Kind Regards,
Dr. Robert

Customer: replied 3 years ago.

Very raspy voice, says it doesn't hurt. No gagging, difficulty breathing. Is taking liquids and soft foods. I do not know what anti-biotic (she is 3000 mi. away)..At 91 she takes antihypertensive medication.


Should Actonel be discontinued?


ENT did not schedule a follow-up appt. How will he know if antibiotics are working?

Dear Beth, Thanks for providing additional information. I'm so sorry to hear your mother-in-law discomfort.

It is good to hear that she has already seen ENT doctor and started with antibiotics.
As she don't have difficulty in breathing and swallowing and there is no gagging, so medically, she is pretty safe. She is recovering quickly.

Her symptoms can be due to Esophageal spasm or Reflux disease. Also
Mild laryngeal/pharyngeal spasm may cause such symptoms.
Actonel (risedronate) belongs to a group of medicines called bisphosphonates.

As such tablet can get stuck in anyone throat, and can happen once in a while. She can continue with Actonel and take Antibiotics.
She should take complete course of antibiotic, as suggested by doctor.

She should take Actonel pill in the morning with a full glass (6 to 8 ounces) of water. She need to stay upright for at least 30 minutes after taking this medication. Please note that for first 30 minutes after taking a Actonel tablet, she does’t lie down or recline; she should not eat or drink anything other than plain water.
She should avoid spices, coffee, peppermint oil.
She can use antacids like maalox or mylanta. This would be helpful for her condition. She should do do gargles as well.

In case, she have gagging, vomiting, swallowing difficulties, or breathing troubles, then you should not delay and rush her to ER.
At this time, she is recovering pretty well.

Please let me know how I can be of further assistance.
My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Dr. Robert and 4 other Medical Specialists are ready to help you
How are you doing? Let me know if you have any more follow up questions.
Thank you and take care.
Dr. Robert